Alert archive / Wyoming / Flash Flood Warnings in 2015
Flash Flood Warning 7, NWS Riverton, WY
NWS Riverton, WY issued this flash flood warning at May 24, 2015, 6:06 PM MDT for Johnson County, Wyoming. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2015, 6:06 PM MDT (00:06 UTC)
- Expired
- May 25, 2015, 3:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 208 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 0.1 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
576
WGUS55 KRIW 250006
FFWRIW
WYC019-250900-
/O.NEW.KRIW.FF.W.0007.150525T0006Z-150525T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
606 PM MDT SUN MAY 24 2015
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING...
* UNTIL 300 AM MDT MONDAY
* AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. CLEAR CREEK
RIVER GAGE NEAR BUFFALO WAS RISING RAPIDLY AND WAS WITHIN A FOOT OF
FLOOD STAGE. FLOODING IS EXPECTED AROUND 8 PM MDT WHEN THE GAGE
GOES OVER 6 FEET WHICH IS FLOOD STAGE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BUFFALO...GILEAD BURN SCAR...I90 EXIT 47...I90 EXIT 51...I90 EXIT
53...I90 MILE MARKER 60...JCT I90 AND I25...LAKE DE SMET...
SADDLESTRING AND U.S. HWY 16 MILE MARKER 80.
RAINFALL OF 2 TO 2.5 INCHES HAS BEEN OBSERVED AND ADDITIONAL RAINFALL
OF 2 TO 2.5 INCHES IS POSSIBLE BEFORE MIDNIGHT TONIGHT.
THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 43 AND
59.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BOXELDER
CREEK...PINEY CREEK...SHELL CREEK...CLEAR CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.
LAT...LON 4455 10650 4423 10665 4423 10694 4446 10696
4455 10667
$$
C. BAKER2 follow-up statements
398
WGUS75 KRIW 250237
FFSRIW
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
837 PM MDT SUN MAY 24 2015
WYC019-250900-
/O.CON.KRIW.FF.W.0007.000000T0000Z-150525T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON WY-
837 PM MDT SUN MAY 24 2015
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTH CENTRAL JOHNSON
COUNTY UNTIL 300 AM MDT MONDAY...
AT 833 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF MODERATE RAINFALL ACROSS THE WARNED AREA. SOME MINOR FIELD
FLOODING IS OCCURRING. CLEAR CREEK RIVER GAGE NEAR BUFFALO WAS
RISING AND WAS WITHIN A FOOT OF FLOOD STAGE AND STILL SLOWLY
RISING.
MODERATE RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM
THIS EXCESSIVE RAINFALL MAY CAUSE FLASH FLOODING TO OCCUR. SOME
LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE...BUFFALO...GILEAD
BURN SCAR...I90 EXIT 47...I90 EXIT 51...I90 EXIT 53...I90 MILE
MARKER 60...JCT I90 AND I25...LAKE DE SMET...SADDLESTRING AND U.S.
HWY 16 MILE MARKER 80.
RAINFALL OF 2 TO 2.5 INCHES HAS BEEN OBSERVED AND ADDITIONAL RAINFALL
OF 0.5 TO 1.0 INCHES IS POSSIBLE BEFORE MIDNIGHT TONIGHT.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...BOXELDER
CREEK...PINEY CREEK...SHELL CREEK...CLEAR CREEK...AND ROCK CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN RIVERTON.
&&
REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.
LAT...LON 4455 10650 4423 10665 4423 10694 4446 10696
4455 10667
$$636
WGUS75 KRIW 250852
FFSRIW
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
252 AM MDT MON MAY 25 2015
WYC019-250905-
/O.EXP.KRIW.FF.W.0007.000000T0000Z-150525T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JOHNSON WY-
252 AM MDT MON MAY 25 2015
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTH CENTRAL
JOHNSON COUNTY WILL BE ALLOWED TO EXPIRE AT 300 AM MDT...
THIS FLASH FLOOD WARNING WILL BE REPLACED BY A FLOOD ADVISORY.
EXCESS RUNOFF FROM HEAVY RAIN HAS DECREASED OVER THE WARNED AREA.
STREAMS AND CREEKS IN THE WARNED AREA HAVE LEVELED OFF OR STARTED TO
RECEDE...WITH FIELD AND OR NUISANCE FLOODING REMAINING. IF FLOODING
HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT
AGENCY.
REPORT FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT
1-800-211-1448.
LAT...LON 4455 10650 4423 10665 4423 10694 4446 10696
4455 10667
$$
BRAUNWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at May 24, 5:26 PM MDT, 40 minutes earlier.
Area forecast discussion, May 24, 5:26 PM MDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 526 PM MDT SUN MAY 24 2015 .SHORT TERM...TONIGHT THROUGH MONDAY EXTENDED FLASH FLOOD WATCH UNTIL 6 AM MDT MONDAY. STRONG COLD UPPER LEVEL LOW PRESSURE SYSTEM WITH CENTER NEAR CRAIG COLORADO OCCLUDING WITH STRONG DEFORMATION AXIS ASSOCIATED WITH BAND OF MODERATE TO HEAVY RAINFALL WITH RATES UP TO 1 INCH AN HOUR OVER EASTERN FREMONT COUNTY. DRY SLOT EAST AND NORTHEAST OF UPPER LOW CENTER BECOMING UNSTABLE WITH RAPID THUNDERSTORM DEVELOPMENT. THUNDERSTORMS SHOULD ADVECT NORTHWEST AND WEST INTO DEFORMATION ZONE AND OVERRUN MORE STRATIFORM RAIN SHIELD. PRECIPITATION OROGRAPHICALLY ENHANCED ALONG EAST SLOPES OF THE BIGHORN AND WIND RIVER MOUNTAINS. HYDROGRAPHS SHOWING STEADY RISES ON THE POWDER RIVER AND CLEAR CREEK ON EAST SLOPES OF BIGHORNS. MANY AREAS HAVE ALREADY RECEIVED 1 TO 3 INCHES OF RAIN GOING BACK TO FRIDAY NIGHT. FLASH FLOOD THREAT REMAINS ELEVATED AND HAVE EXTENDED FLASH FLOOD WATCH OUT THROUGH 06Z THIS EVENING AND EXPANDED COVERAGE TO INCLUDE ALL OF FREMONT AND HOT SPRINGS COUNTIES AS WELL AS EASTERN SWEETWATER COUNTY. MOUNTAIN AREAS SHOULD SEE SNOW LEVEL AROUND 9000 FEET LOWER THROUGH THE NIGHT TO AROUND 8000 FEET BY SUNRISE. UPPER LOW WILL BEGIN EJECTING EAST NORTHEAST AND WILL SEE PRECIPITATION INTENSITY DECREASE LATER TONIGHT WITH FLOW ALOFT SLOWLY SHIFTING TO THE NORTHWEST. EXPECT SOME SHOWERS AND ISOLATED THUNDERSTORMS TO REDEVELOP IN THE NORTHWEST FLOW ON MONDAY. COOL TEMPERATURES WILL CONTINUE THROUGH MONDAY. .LONG TERM...MONDAY NIGHT THROUGH SUNDAY SHOWERS TO CONTINUE MONDAY EVENING AS A WEAK RIDGE OF HIGH PRESSURE TRIES TO BUILD OVER THE AREA. THIS RIDGE WILL WEAKEN SHOWER ACTIVITY BRIEFLY DURING THE MONDAY NIGHT PERIOD...BUT THE RIDGE AXIS SLIDES THROUGH THE AREA QUICKLY ALLOWING SOUTHWEST FLOW TO RETURN BY TUESDAY EVENING. SHOWERS AND THUNDERSTORMS WILL BUILD OVER THE AREA WITH THE RETURN OF THE SOUTHWEST FLOW...WITH SOME STORMS CONTAINING GUSTY WIND AND SMALL HAIL. A DIURNAL TREND FOR THE SHOWER ACTIVITY THEN BECOMES FAIRLY ESTABLISHED. SHOWERS AND THUNDERSTORMS WILL BE PRESENT DURING THE AFTERNOON AND EARLY EVENING HOURS...WITH ACTIVITY WANING WITH LOSS OF DAYLIGHT. TEMPERATURES WILL WORK TO WARM THROUGH THE FORECAST PERIOD...WITH WIDESPREAD BASIN TEMPERATURES REACHING INTO THE 70S BY THE END OF THE FORECAST PERIOD. .AVIATION.../00Z ISSUANCE/ WIDESPREAD MVFR TO IFR CEILINGS WITH VISIBILITY REDUCED IN RAIN AND FOG...SNOW IN THE HIGHER MOUNTAINS...OBSCURING TERRAIN CONTINUING ALONG AND EAST OF THE CONTINENTAL DIVIDE THROUGH 18Z MONDAY. THESE CONDITIONS WILL NOT BE AS WIDESPREAD WEST OF THE DIVIDE WHICH MAY SEE MORE FOG DEVELOPMENT THROUGH THE MORNING HOURS. THE UPPER LOW OVER WESTERN COLORADO WILL SLOWLY LIFT NE INTO EASTERN WYOMING TONIGHT AND MONDAY...AND THERE WILL LIKELY BE SOME LIFTING OF CIGS LATE MONDAY AFTERNOON FOLLOWED BY RAPID REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON IN NORTHWEST FLOW ALOFT. MOST AIRPORTS WILL BE IMPACTED BY THE MVFR AND IFR CONDITIONS TONIGHT THEN IMPROVING TO VFR BY 18Z MONDAY. THEN BRIEF MVFR CONDITIONS WILL BE A THREAT WITH STRONGER SHOWERS AND THUNDERSTORMS MONDAY AFTERNOON. .FIRE WEATHER... STRONG COLD UPPER LEVEL LOW PRESSURE SYSTEM WITH CENTER NEAR CRAIG COLORADO ASSOCIATED WITH BAND OF MODERATE TO HEAVY RAINFALL WITH RATES UP TO 1 INCH AN HOUR OVER EASTERN FREMONT COUNTY. DRY SLOT EAST AND NORTHEAST OF UPPER LOW CENTER BECOMING UNSTABLE WITH RAPID THUNDERSTORM DEVELOPMENT. THUNDERSTORMS SHOULD ADVECT NORTHWEST AND WEST INTO MORE STRATIFORM RAIN SHIELD. PRECIPITATION OROGRAPHICALLY ENHANCED ALONG EAST SLOPES OF THE BIGHORN AND WIND RIVER MOUNTAINS. MANY AREAS HAVE ALREADY RECEIVED 1 TO 3 INCHES OF RAIN GOING BACK TO FRIDAY NIGHT. FLASH FLOOD THREAT REMAINS ELEVATED AND HAVE EXTENDED FLASH FLOOD WATCH OUT THROUGH 06Z THIS EVENING AND EXPANDED COVERAGE TO INCLUDE ALL OF FREMONT AND HOT SPRINGS COUNTIES AS WELL AS EASTERN SWEETWATER COUNTY. MOUNTAIN AREAS SHOULD SEE SNOW LEVEL AROUND 9000 FEET LOWER THROUGH THE NIGHT TO AROUND 8000 FEET BY SUNRISE. UPPER LOW WILL BEGIN EJECTING EAST NORTHEAST AND WILL SEE PRECIPITATION INTENSITY DECREASE LATER TONIGHT WITH FLOW ALOFT SLOWLY SHIFTING TO THE NORTHWEST. EXPECT SOME SHOWERS AND ISOLATED THUNDERSTORMS TO REDEVELOP IN THE NORTHWEST FLOW ON MONDAY. COOL TEMPERATURES WILL CONTINUE THROUGH MONDAY. RELATIVE HUMIDITY WILL BE ELEVATED ACROSS THE AREA THROUGH MONDAY WITH GENERALLY LOW MIXING HEIGHTS AND POOR SMOKE DISPERSAL ESPECIALLY EAST OF THE CONTINENTAL DIVIDE. && .RIW WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT WYZ005>011-015>020-022-030. && SHORT TERM...C.BAKER LONG TERM...BRANHAM AVIATION...C.BAKER FIRE WEATHER...C.BAKER
Hazardous weather outlook, May 24, 5:29 PM MDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 529 PM MDT SUN MAY 24 2015 WYZ001>020-022>030-251329- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 529 PM MDT SUN MAY 24 2015 ...FLASH FLOOD WATCH FOR NATRONA...JOHNSON...FREMONT...HOT SPRINGS...EASTERN SWEETWATER AND WASHAKIE COUNTIES UNTIL 6 AM MDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT FLASH FLOOD THREAT CONTINUES UNTIL 6 AM MDT MONDAY WITH PROLONGED HEAVY RAIN OVER NATRONA...JOHNSON...FREMONT...HOT SPRINGS... EASTERN SWEETWATER AND WASHAKIE COUNTIES. COOL AND WET CONDITIONS CONTINUE...WITH WITH A COUPLE OF INCHES OF NEW SNOW POSSIBLE ABOVE 9500 FEET THIS MORNING. SHOWERS WITH ISOLATED THUNDERSTORMS AGAIN POSSIBLE BY AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MONDAY THROUGH FRIDAY...ISOLATED TO SCATTERED THUNDERSTORMS EACH AFTERNOON AND EVENING. STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
In the hours before
Local storm report, May 24, 5:40 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
540 PM MDT SUN MAY 24 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM DEBRIS FLOW 5 S THERMOPOLIS 43.57N 108.21W
05/24/2015 HOT SPRINGS WY DEPT OF HIGHWAYS
MUD AND ROCK SLIDE ACROSS U.S. HWY 20
THROUGH WIND RIVER CANYON. HIGHWAY CLOSED
DUE TO THE SLIDE.
&&
AEMThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:42 PM MDT | Areal Flood Advisory | RIW | Fremont | 23 hr |
| May 24, 8:07 PM MDT | Areal Flood Warning | RIW | Johnson | 24 hr |
| May 24, 9:14 PM MDT | Areal Flood Advisory | RIW | Fremont, Hot Springs | 12 hr |
| May 24, 10:13 PM MDT | Winter Weather Advisory | RIW | Big Horn, Fremont, Johnson, Natrona, Washakie | 11 hr |
| May 25, 3:02 AM MDT | Areal Flood Advisory | RIW | Johnson | 9 hr |
| May 25, 7:33 AM MDT | Areal Flood Warning | RIW | Fremont, Hot Springs | 11 hr |
| May 25, 1:27 PM MDT | Areal Flood Warning | RIW | Johnson | 24 hr |
Nearby
Flash Flood Warnings in Wyoming, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.